Hypoglycemia or low blood glucose level happens when the blood glucose falls below a range of 50 – 60 mg/dL (normal range: 70 – 110 mg/dL). It can occur as a result of various reasons: too much insulin or oral hypoglycemic agents, too much physical activity, or too low consumption of food. It has no specific time in happening, but may occur before meals especially when meals or snacks are consumed late in the day.
The signs and symptoms present in hypoglycemia are commonly classified into two: central nervous system (CNS) manifestations and adrenergic manifestations.
In mild hypoglycemia, whenever the blood sugar level drops, it stimulates the brain to release epinephrine and norepinephrine, which both serve as a hormone and a neurotransmitter. The release of these neurotransmitters result in the discharge of glucose from the body’s reserved energy stores.
The decline of blood glucose levels in moderate hypoglycemia robs the brain cells of energy that is needed for it to properly function well. Severe hypoglycemia, on the contrary, involves the CNS function being so damaged that a diabetic individual cannot treat hypoglycemia by themselves and will definitely need the assistance of another person.
- Sweating, warm feeling
- Tachycardia (accelerated pulse rate)
- Nervousness, anxiety
- Pallor, cold and clammy feeling
- Mydriasis (dilated pupils)
- Numbness (paresthesias — tingling and pricking sensations felt on the skin)
- Inability to concentrate, impaired judgment
- Lightheadedness, fatigue, weakness
- Memory lapses
- Numbness of the lips and tongue
- Slurred speech, difficulty talking
- Impaired coordination, sometimes described as being in a “drunken state”
- Emotional changes, moodiness, depression, exaggerated concerns
- Irrational behavior, combative, irritability
- Diplopia or double vision, blurred vision
- Abnormal breathing
- Disoriented behavior
- Seizures, generalized or focal
- Difficulty arousing from sleep
- Loss of consciousness
(*italized symptoms are manifestations seen when severe hypoglycemia is evident.*)
Causes of Hypoglycemia
If a person has diabetes, insulin abnormality is always present, either because their pancreas is not producing any or not enough insulin (type 1 DM) or because their receptor cells are not responding normally to it (type 2 DM).
This results to having high levels of glucose freely flowing in the blood stream. To correct this, diabetics self-administer insulin or oral hypoglycemic agents in order to lower blood sugar to normal levels.
Problems may arise when too much insulin is present in the bloodstream. For example, hypoglycemia happening in the middle of the day happens when the morning dosage of insulin reaches its peak action. Hypoglycemia that happens during the late afternoons also corresponds with the peak activity of the insulin given during that morning. On the contrary, hypoglycemia that happens in the middle of the night occurs because of peak action from insulin medication that was administered before dinner that night. The latter takes place when a diabetic hasn’t eaten a bedtime snack.
Hypoglycemia may also happen if a diabetic does not eat the proper amount of food right after administering their prescribed diabetes medication or if a diabetic indulges in more physical activity, which results with increased utilization of glucose. In order to stop this from happening, it is appropriate for an individual to consult their physician about prescribing a customized dosage that fits their daily ingestion and activity habits.
When hypoglycemia occurs, it is best for a person to seek treatment as soon as possible to prevent life threatening complications from happening. Managing hypoglycemia is done by raising the blood glucose level back to normal levels. This is accomplished by taking 10 to 20 grams of a rapid-acting carbohydrate. If a person who is hypoglycemic is conscious and able to swallow, consumption of food or drink should be given. Excellent sources of fast-acting carbohydrates are:
- 4 to 6 ounces of fruit juice, alternatively, regular soda can also be given
- 2 to 3 teaspoons of honey or sugar
- 6 to 10 hard candies
After intake of these carbohydrates, it takes about 5 minutes for a person to experience an improvement in their symptoms. The blood glucose level should be retested 15 minutes after carbohydrates are given, and retreated if the results still show low levels of blood glucose (70 to 75 mg/dL or 3.8 to 4 mmol/L). A repetition of this treatment is recommended if hypoglycemia is still evident 10 to 15 minutes after the initial treatment is done. Once the symptoms improve, a person should indulge on a high protein and high starch snack. Either that or allow them to have a regular meal if it is scheduled within 30 to 60 minutes after improvement of symptoms is seen. Allowing a sudden rise in the blood glucose level by overfeeding will not speedily resolve the person’s recovery but instead causes hyperglycemia hours after the remedy is given.
If an individual is experiencing a severe episode of hypoglycemia (or is unconscious) that he ends up needing another person’s assistance, then an administration of 1 mg of glucagon should be given. Glucagon, a hormone produced by the pancreas, is responsible for the stimulation of the liver to release stored glucose. It can be administered either subcutaneously or intramuscularly and may take up to 20 minutes before regaining of consciousness is achieved. Upon arousing, a snack rich in carbohydrates should be given to prevent hypoglycemia from recurring. A diabetic’s physician should be notified if an episode of severe hypoglycemia has happened.
Reminders for diabetic patients
- Always carry a source of simple sugar with you at all times
- Always wear your medical alert ID bracelet, necklace, or tags (This lets people know your condition. It also contains your customized MedicAlert ID number which will help any medical personnel get a more thorough medical information about you.)
- AVOID EATING: cookies, ice cream, cakes, junk foods, fried foods (High-caloric foods slow the absorption of glucose, and the high-fat content of these foods will slow down the recovery of hypoglycemic symptoms)
- Know the peak action of your insulin. This way, you’ll be aware of the time that a proper snack should be eaten before hypoglycemia occurs.
- Perform routine blood glucose test.
- Teach your family members what to do in case of a severe hypoglycemia episode (administration of glucagon).